Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 53, NWS Miami, FL

June 13, 2013Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 13, 2013, 4:05 PM EDT for Broward County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2013, 4:05 PM EDT (20:05 UTC)
Expired
Jun 13, 2013, 4:30 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 69 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WUUS52 KMFL 132005
SVRMFL
FLC011-132030-
/O.NEW.KMFL.SV.W.0053.130613T2005Z-130613T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
405 PM EDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 430 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LAUDERDALE LAKES...AND MOVING NORTH AT 5 MPH.

* THE STORM WILL AFFECT...
  LAUDERDALE LAKES...
  NORTH LAUDERDALE...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2628 8026 2626 8014 2611 8018 2612 8029
TIME...MOT...LOC 2005Z 190DEG 4KT 2617 8022

$$

KOB
1 follow-up statement
393 
WWUS52 KMFL 132021
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
421 PM EDT THU JUN 13 2013

FLC011-132030-
/O.CAN.KMFL.SV.W.0053.000000T0000Z-130613T2030Z/
BROWARD FL-
421 PM EDT THU JUN 13 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWARD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THUNDERSTORMS REMAIN IN THE AREA. OCCASIONAL LIGHTNING...GUSTY WINDS 
TO 40 MPH...AND VERY HEAVY RAINFALL. STAY TUNED TO NOAA 
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2628 8026 2626 8014 2611 8018 2612 8029
TIME...MOT...LOC 2020Z 190DEG 4KT 2619 8022

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:45 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT THU JUN 13 2013

...VERY WARM TEMPERATURES EAST COAST AREAS FOR FRIDAY...
...MUCH DRIER WEATHER THIS WEEKEND OVER SOUTH FLORIDA...

.SHORT TERM...
THE SURFACE RIDGE OF HIGH PRESSURE WAS LOCATED OVER THE WESTERN
ATLANTIC WATERS THIS AFTERNOON...AS AN UPPER LEVEL LOW WAS LOCATED
OVER THE FLORIDA STRAITS. THE UPPER LEVEL LOW WILL MOVE EAST
TONIGHT INTO THE BAHAMA ISLANDS...AS THE SURFACE HIGH MOVES SOUTH
INTO BAHAMA ISLANDS. THIS WILL ALLOW FOR THE SEA BREEZES OVER
SOUTH FLORIDA TO SLOWLY DISSIPATE THROUGH THE EVENING HOURS
BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS THAT ARE
CURRENTLY AFFECTING THE INTERIOR PORTIONS OF THE AREA.

THE UPPER LEVEL LOW WILL DISSIPATE ON FRIDAY OVER THE BAHAMA
ISLANDS...AS THE SURFACE HIGH MOVE SOUTH INTO CUBA. AT THE SAME
TIME...A WEAK COLD FRONT OVER THE SOUTHEASTERN UNITED STATES WILL
MOVE SOUTH INTO CENTRAL FLORIDA. THIS WILL ALLOW FOR THE STEERING
FLOW OVER THE AREA TO BECOME SOUTHWEST ON FRIDAY AND ALLOW FOR
TEMPERATURES TO WARM UP INTO THE LOWER TO MID 90S OVER MOST
LOCATIONS...EXCEPT MID TO UPPER 80S OVER THE WEST COAST METRO
AREAS. THESE HIGHS ON FRIDAY COULD EVEN GET CLOSE TO THE RECORD
HIGHS FOR THE EAST COAST METRO AREAS. MORE ON THIS IN THE CLIMATE
SECTION BELOW.

DRIER AIR WILL ALSO WORK INTO SOUTH FLORIDA FROM THE GULF OF
MEXICO ON FRIDAY REDUCING THE POPS TO SLIGHT CHANCE OVER THE AREA.
THE BEST COVERAGE WILL BE OVER THE EAST COAST METRO AREAS WHERE A
FEW THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON HOURS. SO WILL
KEEP A SLIGHT CHANCE OF THUNDER OVER THE EAST COAST METRO AREAS ON
FRIDAY WITH REST OF THE AREA SEEING ONLY A SLIGHT CHANCE OF
SHOWERS...EXCEPT FOR THE WEST COAST METRO AREAS WHERE THE WEATHER
WILL REMAIN DRY.

THE FRONT WILL DISSIPATE OVER SOUTH FLORIDA EARLY THIS
WEEKEND...AS HIGH PRESSURE OVER THE GULF OF MEXICO BUILDS EAST
INTO THE AREA. THIS WILL KEEP THE ATMOSPHERE MAINLY DRY THIS
WEEKEND OVER SOUTH FLORIDA. HOWEVER...THERE COULD STILL BE A
SHOWER OR TWO OVER THE AREA WITH EVEN A FEW STORMS
OVER THE INTERIOR AND WEST COAST METRO AREAS. THE POPS WILL BE
AT 10 TO 20 PERCENT WHICH IS WELL BELOW THE NORMAL
POPS OF 40 TO 50 PERCENT FOR THIS TIME OF YEAR.

.LONG TERM...
THE LONG RANGE MODELS ARE SHOWING A TROPICAL WAVE TO PASS SOUTH OF
THE AREA AS IT MOVES WEST THROUGH THE CARIBBEAN SEA. HOWEVER...DUE
TO THE CLOSENESS OF THE WAVE THERE COULD STILL BE SOME DEEPER
TROPICAL MOISTURE WORKING INTO THE AREA FROM THE CARIBBEAN SEA. SO
THE SCATTERED POPS WILL REMAIN IN PLACE OVER SOUTH FLORIDA FOR
EARLY NEXT WEEK.

&&

.AVIATION...
WEAK UPPER LEVEL LOW PRESSURE...ALONG WITH DAYTIME HEATING...HAVE
CAUSED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTH FLORIDA.
WHILE MOST OF THE STORMS HAVE MOVED TOWARDS THE INTERIOR AND
GULF COAST...STILL CANNOT RULE OUT ADDITIONAL DEVELOPMENT IN THE
EAST. THUS...HAVE KEPT THE VCTS AT ALL EASTERN TAF SITES AND EVEN
TSRA AT KPBI DUE TO ONGOING STORMS IN THAT AREA. THE STORMS SHOULD
BEGIN TO DISSIPATE THIS EVENING, ALLOWING FOR QUIET WEATHER
OVERNIGHT. TOMORROW...THERE SHOULD BE MUCH LESS COVERAGE AND MORE
CONFINED TO THE ATLANTIC COAST. DUE TO THE LOW CONFIDENCE AND LOW
FORECAST OF ANY PRECIPITATION...HAVE OPTED TO ONLY PLACE VCSH IN
THE TAFS FOR TOMORROW BEGINNING LATE MORNING.

WINDS ARE ALL OVER THE PLACE TODAY. WITH THE LACK OF A PRESSURE
GRADIENT OVER THE AREA...THE WINDS ARE BEING DRIVEN MORE BY THE
CONVECTION. THEREFORE...HAVE VARIABLE WINDS AROUND 5 TO 6 KTS THIS
AFTERNOON...AS SUDDEN CHANGES MAY OCCUR. WINDS SHOULD BECOME LIGHT
AND VARIABLE TONIGHT. MODELS ARE INDICATING MORE OF A SW WINDS
TOMORROW AT 5 TO 10 KTS.

&&

.MARINE...
THE WINDS WILL BE SOUTHWEST ON FRIDAY BEFORE SLOWLY SWINGING TO A
SOUTHEAST DIRECTION BY LATE THIS WEEKEND INTO EARLY NEXT WEEK. THE
SPEEDS WILL REMAIN AT 10 KNOTS OR LESS TONIGHT INTO EARLY THIS WEEKEND...
BEFORE INCREASING TO 10 TO 15 KNOTS BY EARLY NEXT WEEK. THIS WILL KEEP
THE SEAS BELOW 6 FEET TONIGHT INTO THIS WEEKEND OVER BOTH THE ATLANTIC
AND GULF WATERS OF SOUTH FLORIDA. SO BOATING CONDITIONS SHOULD BE GOOD
OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP OVER THE LOCAL
WATERS OF SOUTH FLORIDA.

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITIES WILL REMAIN ABOVE THE 35 PERCENT CRITICAL
VALUE THROUGH THIS WEEKEND OVER SOUTH FLORIDA. SO NO PROBLEMS ARE
EXPECTED OVER SOUTH FLORIDA THIS WEEKEND.

&&

.CLIMATE...
HERE ARE THE RECORDS FOR HIGHS FOR FRIDAY 06/14/2013

CITIES     FORECAST HIGHS    RECORD HIGHS
MIA             93            96 - 1998
FLL             92            96 - 1998
PBI             95            92 - 1998
MIA BEACH       90            92 - 1998

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  90  74  89 / 10 20 10 10
FORT LAUDERDALE  77  89  77  89 / 10 20 10 10
MIAMI            75  90  76  91 / 10 20 10 10
NAPLES           73  87  73  90 / 10 10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...54/BNB
AVIATION/RADAR...13/SI
Hazardous weather outlook, Jun 13, 9:17 AM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
917 AM EDT THU JUN 13 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
140430-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
917 AM EDT THU JUN 13 2013

...STRONG STORMS POSSIBLE TODAY OVER SOUTH FLORIDA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON
MAINLY ACROSS THE INTERIOR. MAIN IMPACTS WILL BE FREQUENT
LIGHTNING...HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.

WIND: GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE IN THE STRONGER
STORMS THAT DEVELOP.

HAIL: HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE IN THE
STRONGER STORMS THAT DEVELOP.

FLOODING: AMPLE DEEP MOISTURE COMBINED WITH CONTINUED WEAK
STEERING FLOW WILL ALLOW FOR THE POSSIBILITY OF LOCALIZED
FLOODING FROM ANY SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY, ESPECIALLY OVER THE INTERIOR.

THE HEAT INDEX MAY EXCEED 100 DEGREES ACROSS PORTIONS OF THE
WESTERN INTERIOR FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 13, 3:15 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
315 PM EDT THU JUN 13 2013

FLZ066-131945-
HENDRY FL
315 PM EDT THU JUN 13 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
HENDRY COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS
FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...

* UNTIL 345 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
  SOUTHEAST OF DEVILS GARDEN TO 3 MILES SOUTHWEST OF BIG CYPRESS
  SEMINOLE INDIAN RESERVATION...AND MOVING NORTHWEST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  RURAL EASTERN HENDRY COUNTY
  RURAL CENTRAL HENDRY COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2667 8091 2627 8089 2627 8112 2662 8115
TIME...MOT...LOC 1915Z 153DEG 10KT 2651 8101 2627 8100

KOB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:39 PM EDTAreal Flood AdvisoryMFLBroward111 min
Jun 13, 3:15 PM EDTSpecial Weather StatementMFLHendry30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.